A 35-year-old man admitted to hospital due to chronic cough and low-grade fever was diagnosed to have a pulmonary tuberculosis (PTB). On admission, laboratory tests showed seropositivity for HIV. He begins therapy with isoniazid, rifampicin, pyrazinamide, and ethambutol. The patient is observed to have a prompt clinical response to this multi-drug treatment. Two weeks after discharge, further evaluation revealed a CD4+ cell count of 52/mm3 and a plasma HIV RNA level of 500,000 copies/mL. Antiretroviral therapy consisting of zidovudine, lamivudine, and indinavir is initiated. Rifampin is switched to rifabutin. Three weeks later, he develops high fever and is readmitted to hospital. His chest radiograph now reveals intrathoracic lymphadenopathy and worsening of lung infiltrates. Sputum tests for Gram staining, and acid-fast bacilli as well as blood culture are negative for any organisms.
Which of the following is the most likely diagnosis?
A) Drug-resistant tuberculosis
B) Immune reconstitution
C) Non-Hodgkin’s lymphoma
D) Rifabutin hypersensitivity
The correct answer is Choice B.
Regarding patients with co-infections of TB and HIV, active TB develops in 5-10 years in HIV-infected patients with known latent tuerculosis infection. In comparison, persons who are not immunocompromised have about the same percentage over a lifetime. Morbidity is high in HIV-infected TB patients who have either untreated or infected with multiple drug resistant strain. In the early 1990s, half of this population died with a median survival of only 60 days. Outcomes are a little better now in developed countries because diagnosis is earlier and because of the development of antiretroviral therapy, but still remains a serious concern. In developing countries, mortality is high. Bacillary dissemination during primary infection is more extensive in patients with HIV infection thus, a bigger proportion of TB is extrapulmonary. Smear-negative TB is more common when HIV co-infection is present.
Immune reconstitution inflammatory syndrome (IRIS) is seen in some cases of HIV or any condition causing immunosuppression, when the patient’s immune sytem begins to recover from tuberculosis but then paradoxically responds to a previous acquired opportunistic infection with overwhelming inflammatory response that worsens the symptoms of the original infection. Suppression of CD4 T cells by the HIV infection decreases the normal response to fight certain infections and the patient becomes symptomatic. On effective HIV treatment, the CD4 count can rapidly increase, allowing for a more effective immune response to inflammation thus the production of nonspecific symptoms such as high fever. The patient in this case shows a paradoxical symptomatic relapse of the tuberculosis infection despite successful microbiological treatment. Microbiologic cultures are sterile. The causes are not well known but it is hypothesized that reconsitution of antigen-specific T cell-mediated immunity with activation of immune system following HIV therapy against the persisting antigen whether present as intact organisms, dead organisms or debris. Though these symptoms can pose a danger to the patient, this could also indicate that the person’s immune system has a better chance of fighting the infection. The events usually spontaneously can get better with time without additional management but in severe cases anti-inflammatory medications may be indicated to suppress inflammation until the infection is considered eliminated.
The patient most likely would not have drug resistant tuberculosis (Choice A) in this case as the patient had been observed to get clinically better. This improvement would not occur if the tuberculosis strain is resistant to the multiple therapy.
Like primary HIV infection, Non Hodgkin’s Lymphoma (Choice C) usually presents with painless lymphadenopathy or when mediastinal adenopathy is detected on routine chest x-ray. Chest x-ray findings may be similar to tuberculosis, lung carcinoma, or sarcoidosis.
Like rifampin, rifabutin is efficacious in tuberculosis regimen in HIV positive patients. In this patient’s situation, rifabutin hypersensitivity (Choice D) or lamivudine hypersensitivity (Choice E) would probably manifest earlier than three weeks. Pyrexia, rash and other hypersensitivity reactions such as eosinophilia can occur rarely with rifabutin administration as well as other antibiotics. Lamivudine is a synthetic nucleoside analogue with activity against hepatitis B and HIV. Reactions toward lamivudine were usually dizziness, depressive disorders, pancreatitis,neutropenia and elevations in liver function tests.